Nebraska, 2003

Hail in Nebraska, May 18, 2003

May 18, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 12:52 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, May 18, 12:52 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT SUN MAY 18 2003

CONVECTION AND WINDS MAIN CONCERNS TONIGHT

SCATTERED CONVECTION IGNITING WEST OF LARAMIE WY IN LFQ OF UPPER JET
AT 19Z WITH CONSIDERABLE CLOUDINESS TO THE EAST. CLOUD COVERAGE HAS
OFFSET HEATING WITH CONVECTION TO BE DRIVEN TONIGHT IN CONJUNCTION
WITH FRONTAL PASSAGE AND LIFT INCREASING AS COUPLING OF NORTHERN AND
SOUTHERN STREAM JETS TAKE PLACE AFTER 03Z. STRONG COLD FRONTAL SYSTEM
WILL BE ON THE MOVE SOUTHEAST THIS EVENING AS STRONGER DYNAMICS
DEVELOP EAST. THETA-E RIDGE REMAINS NORTH ACROSS WESTERN NEBRASKA
WITH PLENTY OF FUEL TO WORK WITH ONCE STORMS MOVE IN AND ACROSS
OVERNIGHT. NORTH WINDS ARE EXPECTED TO INCREASE WITHIN A COUPLE OF
HOURS AFTER FROPA PASSAGE AS TEMPERATURE GRADIENT TIGHTENS WITH
SPEEDS TO 20 TO 30 MPH. CONVECTION MOVES ACROSS OVERNIGHT AND STARTS
TO TAPER OFF AFTER 19/15Z.

MONDAY GUSTY NORTHWEST WINDS WILL CONTINUE WITH WIND ADVISORY MOST
LIKELY NEEDED ACROSS THE NORTH CENTRAL. SURFACE HIGH RIDGING
SOUTHEAST ALONG THE HIGH PLAINS WILL INCREASE SUBSIDENCE TO THE EAST
WITH SOME CLEARING TO OCCUR BUT COLD AIR STRATOCUMULUS SHOULD
RAPIDLY REFORM DURING THE AFTERNOON WITH ANY TYPE OF HEATING WITH A
SLIGHT CHANCE OF SHOWERS THROUGH THE AFTERNOON AS COLD POOL SLIDES
EAST.

MONDAY NIGHT RETURN FLOW SETS UP AS HIGH CENTER MOVES INTO NORTH
CENTRAL NEBRASKA. LOW CLOUDS ACROSS THE SOUTHWEST SHOULD OFFSET
COOLING BUT LOWS DROPPING INTO THE LOW TO MID 30S.

TUESDAY ZONAL FLOW ALOFT WILL DO LITTLE TO ERODE THE COOLER
AIRMASS. CLOUDS TO IMPEDE SURFACE HEATING IN THE WEST WHILE LIGHT
WINDS ACROSS THE NORTH CENTRAL WILL PRODUCE LITTLE MIXING WITH
GUIDANCE NUMBERS LOOKING GOOD.

THE EXTENDED PRESENTS SEVERAL CHALLENGES AS POSITION AND STRENGTH
OF UPPER RIDGE WILL IMPACT DEVELOPMENT OF LEESIDE TROUGH AND
ASSOCIATED LOWS TO THE WEST. SURFACE HIGH RIDGING SOUTHWEST ACROSS
THE GREAT LAKES INTO THE SOUTHERN PLAINS WILL GIVE RISE TO
POTENTIAL FOR OVERNIGHT STRATUS FIELD EACH DAY IN SOUTHEAST WIND
FLOW...WENT WITH THE CONSENSUS AND WILL WAIT TO SEE WHAT THE NEXT RUN
BRINGS. CONVECTION POSSIBLE AS RIDGE RUNNERS IMPACT THURSDAY AND
FRIDAY. THEN PATTERN COULD PRESENT DAILY ISOLATED TO WIDELY SCATTERED
CONVECTION IN THE LATE AFTERNOON EVENING AS LAPSE RATES INCREASE IN
THE WEST AND WEAK WIND FLOW ALOFT RESULTS IN SLOW MOVING STORMS
SOUTHEAST. WARMING TREND AHEAD WITH GUIDANCE TOO COOL FOR NEXT
WEEKEND GIVEN H85 THERMAL RIDGE MOVES EAST. TOO MUCH UNCERTAINTY
EXISTS TO START PINPOINTING DOWN LOW POPS FOR NOW AND YIELDED TO
LESSER CLOUD COVERAGE.

.LBF...NONE.

KECK
Hazardous weather outlook, May 18, 8:48 AM MST, 7 hours 47 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-182045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.  A COLD FRONT
ACROSS THE NORTHERN HIGH PLAINS WILL PUSH RAPIDLY SOUTH THROUGH THE
OUTLOOK AREA THIS EVENING AND OVERNIGHT.  DEEP LOW LEVEL MOISTURE
WILL REMAIN ACROSS THE AREA ALONG AND AHEAD OF THIS SYSTEM THROUGH
TONIGHT.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE DESPITE
THICKER CLOUD COVER OVER THE REGION.  AN UPPER DISTURBANCE MOVING
OUT OF THE ROCKY MOUNTAINS IN COMBINATION WITH THIS SYSTEM WILL
RESULT IN THUNDERSTORMS DEVELOPING OVER THE AREA.  THESE STORMS ARE
EXPECTED TO INITIALLY FORM ACROSS WESTERN NEBRASKA BY EARLY EVENING
BUT WILL THEN FORM A LINE OF STORMS AND SPREAD OVER THE REMAINDER OF
THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND TO A LESSER DEGREE
STRONG WINDS.

BEHIND THE COLD FRONT NORTH TO NORTHWEST WINDS WILL PICK UP RAPIDLY
INTO THE 20 TO 30 MPH RANGE WITH GUSTS AS HIGH AS 40 MPH.  THIS WILL
BE FURTHER MONITORED THROUGHOUT THE DAY INTO TONIGHT FOR ANY
POTENTIAL OF SLIGHTLY HIGHER WINDS MEETING ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AND MORE STABLE AIR WILL INVADE THE OUTLOOK AREA ON MONDAY AND
LAST WELL INTO THE WEEK.  THIS WILL INHIBIT THUNDERSTORM DEVELOPMENT
FOR MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON AND MOST OF TONIGHT.

AWJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 18, 4:35 PM MST
Where
Sheridan County, 8 mi NW of Hay Spgs
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.767, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355891.